MAUDE Adverse Event Report: PHENOX LIMITED PORTAL; PORTAL STEERABLE HYDROPHILIC GUIDEWIRE

PHENOX LIMITED PORTAL; PORTAL STEERABLE HYDROPHILIC GUIDEWIRE
Model Number PORT-14-200-1
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/09/2023
Type of Reportable Event Serious Injury
Event or Problem Description
A patient with an acom aneurysm and tortuous vessels was treated with portal steerable hydrophilic guidewire.A 6f guiding catheter and a competitor microcatheter were also used during the procedure.It was reported that, during the procedure, the device was inspected prior to use and no issues were found.Both guidewire and microcatheter were hydrated before use.The device distal end was wiped using cloth/gauze before use.No abnormal resistance was experienced when advancing or retracting the device.The physician did the puncture, placed the introducer, raised the catheter and passed the portal guidewire, which navigated very easily.But halfway through the procedure, physician noticed that the catheter had moved away from the location.An attempt was made to cross from left a1 to right a2 with the microcatheter and the portal, but because the guiding catheter was unstable due to the cervical tortuosity, the guidewire was dislocated from position.Then it was decided to start the procedure again.The catheter was navigating when the guidewire broke.The position of the distal tip was at a1 and the broken proximal part was at the petrous segment of the ica.The physician managed to retrieve the detached distal part with a snare device and decided to stop the procedure.No further injury was reported.Fluoroscopy and video images were provided for analysis and the device is expected to return for further investigation.Additional information will be obtained, and investigation performed to determine if serious injury can be attributed to portal device and/or combination of devices used during procedure and/or user error.
 
Additional Manufacturer Narrative
The initial analysis of the returned device completed by phenox ltd.On the (b)(6)2023, confirmed that the separated distal end of the device was retrieved from the patient's body as it was returned to phenox ltd.For analysis.Further analysis will be performed by contractor manufacturer, lake region medical, and the investigation conclusion will follow on the final report.
 
Additional Manufacturer Narrative
New information was received and confirmed patient sex as 'male', not 'female', as initially reported.New infomation does not change the investigation conclusion provided.Correction: a.3a.Male ticked.G2: distributor/importer ticked.
 
Event or Problem Description
New information was received confirming that the physician does not believe the issue occurred due to patient's difficult anatomy.The hospitalization was not prolonged.The patient status is fine and no further health impact was reported.Another procedure will be performed at a later date.
 
Additional Manufacturer Narrative
The investigation was completed and legal manufacturer phenox ltd completed the attached investigation report.Investigation summary: the image (photo) analysis verified that the detachment was visible on the guidewire and the separated distal end was severely deformed.The fluoroscopy images provided confirmed the fractured guidewire within patient's anatomy.Dhr review was performed by lrm and it was stated that the device lot history records have been reviewed and shown that there were no anomalies or non-conformances raised that could have contributed to this failure mode.The returned device was visually inspected by phenox ltd and confirmed 13.7cm of the detached portion was severely deformed (kinks and bends).Deformations were found along the entire wire (several bends).However, under microscopy, the polymer jacket and the tip were found to be in good condition.The sem analysis was performed by external supplier and found an indicative of ductile fracture due to excessive torsional loading.There is no evidence of any surface defects due to the processing of this guidewire, or any raw material anomalies that could have contributed to or caused this failure to occur.The dhr review and sem analysis indicated that the cause of the failure cannot be traced to the device and adverse event is most likely related to the procedure.The most likely root cause was that the device was used beyond its design capabilities during the procedure.The final conclusion of the investigation indicated that the guidewire has been misused.There is no evidence to suggest that the design of the guidewire or any manufacturing-related concerns has contributed to the incident.Although additional procedure is planned it is not confirmed if it is related to the event or not.In case if new information become available in the future this event will be reassessed.Correction: a2.Age was provided as within range between 70-87 years old.D4.Expiration date: date is corrected to 11-03-2025.E1.Telephone added.G2.Foreign was ticked.H4.Device manufacture date is corrected to 08-04-2023.

Brand Name
PORTAL
Common Device Name
PORTAL STEERABLE HYDROPHILIC GUIDEWIRE
Manufacturer (Section D)
PHENOX LIMITED
ballybrit business park
galway city, co. galway H91 X Y38
EI  H91 XY38
MDR Report Key18311434
Report Number3013656790-2023-00013
Device Sequence Number6267174
Product Code MOF
UDI-Device Identifier05391530910040
UDI-Public(01)05391530910040(17)251103(10)8510541
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K191687
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/19/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/03/2025
Device Model NumberPORT-14-200-1
Device Lot Number8510541
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/18/2023
Supplement Date Received by Manufacturer12/13/2023
01/19/2024
02/19/2024
Initial Report FDA Received Date12/12/2023
Supplement Report FDA Received Date01/17/2024
02/16/2024
02/19/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/04/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age70 YR
Patient SexMale
Patient EthnicityNon Hispanic